Understanding Adverse Drug Reactions
An adverse drug reaction (ADR) is any unintended, noxious or undesired effect that occurs when a drug is used at accepted doses for preventing, diagnosing or treating a condition.
By this definition from the World Health Organization, ADRs can be further categorized into those that are related to the known mechanisms of the drug (although some may not be) or those that are related to reactions with the immune system.
Most ADRs are considered predictable. One such type of predictable dose-dependent ADR that is due to the known action of a drug is a side effect. An example is the experience of dry mouth from taking an antihistamine. Another such ADR is drug toxicity as seen with the liver toxicity caused by taking the anticancer drug methotrexate. A predictable ADR may occur secondary to a drugís intended effect as exemplified by diarrhea that is experienced when antibiotics change the gutís content of microorganisms. A good proportion of drug-drug interactions also lead to predictable ADRs. An example is a seizure experienced due to excess levels of theophylline that result from concurrently taking the antibiotic erythromycin as it inhibits liver enzymes responsible for the breakdown of theophylline.
Unpredictable ADRs make up a smaller proportion and are still mostly not related to immune system reactions. Unpredictable ADRs not related to immune system reactions includes intolerance of aspirin that results in ear ringing after a single small dose. Of the ADRs caused by immune system reactions, these usually come in four types depending on the type of immune system factors involved in the reaction, itís onset, severity and duration. These have sometimes been termed drug hypersensitivity, a specific subset of which is associated with the immune systemís IgE protein and termed drug allergy. The presence of asthma is often an important predictor of more susceptible individuals to such reactions.
Drug allergy often occurs as quickly as within minutes to hours of drug exposure. Such a reaction can include itching, rashes, airway swelling, vomiting, diarrhea and the experience of shock. This can occur when allergy is experienced with penicillin-based antibiotics in susceptible individuals. In the other types of immune system mediated reactions, the onset is variable and can take as long as 3 weeks from drug exposure to manifest in symptoms. Reactions to anticonvulsants and specific sulphur-based drugs have been known to result in severe and dangerous skin destruction.
When drug hypersensitivity occurs, it is important for the attending doctor or pharmacist to be informed of all medicines or supplements (even foods) that were taken within one month of the symptoms, when they were started and for how long they were taken. The chronology of symptoms also facilitates an accurate diagnosis. In virtually all cases of drug hypersensitivity, the offending drug has to be discontinued. With appropriate treatment and supportive measures based on an accurate diagnosis, symptoms in the majority of cases will usually resolve within 2 weeks.
It is important to keep a list of all the medicines that one is allergic to and to make this list available to all healthcare providers. Drug hypersensitivity relating to immune system reactions often leads to a predictable yet also more serious health risk upon re-exposure to an offending drug or one that shares properties with the previously offending drug. The risk of cross-reactivity between an offending drug and another also is best discussed with an experienced medication expert.
Of value in improving the safety of medication use is the voluntary ADR reporting schemes that are available in various countries. The Yellow Card scheme is used in the United Kingdom while the MedWatch program is available in the United States and the Blue Card reporting form is used in Australia. Such reporting systems constitute pharmacovigilance and this allows for the collection and subsequent publishing of ADR data that encourages greater safety of commercially available drugs.The increasing presence of ADRs can often be correlated with older-aged adults, increasing numbers of new drugs and self-medication. Consult an experienced drug expert on the probability of ADRs before taking any new drug.
Source: Free Articles from ArticlesFactory.com
ABOUT THE AUTHOR
Sudesh Samuel is a pharmacist and medical communications specialist with a keen interest in medication management services that make treatments safer, more effective and less costly. He is president of the Institute for Medication Management - http://www.medicationreview.net